Alert archive / Oregon / Gale Warnings in 2011

Gale Warning 16, NWS Portland, OR

March 12, 2011

NWS Portland, OR issued this gale warning at Mar 12, 2011, 9:01 AM PST. It took effect at Mar 12, 2011, 10:00 PM PST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 12, 2011, 9:01 AM PST (17:01 UTC)
In effect from
Mar 12, 2011, 10:00 PM PST
Expired
Mar 13, 2011, 8:00 AM PDT
In force
9 hr
Issued by
NWS Portland, OR

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before this gale warning went out at Mar 12, 8:51 AM PST, 10 minutes earlier.

Area forecast discussion, Mar 12, 8:51 AM PST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
851 AM PST SAT MAR 12 2011

.SYNOPSIS...A FRONTAL SYSTEM WILL MOVE THROUGH THE FORECAST AREA
TODAY. AFTER A BRIEF BREAK TONIGHT...A MUCH STRONGER STORM SYSTEM
IMPACTS SOUTHWEST WASHINGTON AND NORTHWEST OREGON SUNDAY THROUGH
SUNDAY EVENING. THIS STORM WILL LIKELY GIVE VERY STRONG WIND TO THE
COAST SUNDAY...AND SIGNIFICANT RAINFALL TO THE COAST RANGE. THE
SYSTEM SHOULD MOVE THROUGH FAST ENOUGH TO PREVENT FLOOD CONCERNS. YET
ANOTHER SYSTEM AFFECTS THE FORECAST AREA MONDAY NIGHT AND TUESDAY.

&&

.SHORT TERM...NWS PORTLAND DOPPLER RADAR FILLING UP WITH ECHOES THIS
MORNING AS THE NEXT FRONT MOVES ASHORE. MEASUREABLE RAIN HAS SPREAD
INTO THE WILLAMETTE VALLEY AS OF 16Z. LATEST MODEL GUIDANCE SHOWS THE
FRONT MOVING INTO THE CASCADES EARLY THIS AFTERNOON. LOW-LEVEL
OFFSHORE FLOW WILL STRENGTHEN TONIGHT AHEAD OF THE NEXT POWERFUL
STORM SYSTEM. DECIDED TO TRIM BACK POPS A BIT IN THE 00Z-06Z SUN TIME
FRAME. OVER-RUNNING FROM THE NEXT SYSTEM REACHES THE COAST IN THE
06Z-12Z TIME FRAME.

A FEW ISSUES WITH THIS NEXT SYSTEM: 1) THE MOST OBVIOUS WILL BE WIND.
WILL LIKELY UPGRADE THE HIGH WIND WATCH TO A WARNING IN THE AFTERNOON
PACKAGE. LATEST NAM-12 INDICATES 75-80 KT 925 MB WIND ALONG THE COAST
21Z SUN. THIS IS AN OBVIOUS BARRIER JET SIGNATURE AND WOULD NOT BE
SURPRISED IF THIS STORM PRODUCED 90 MPH WIND GUSTS ON EXPOSED COASTAL
LOCATIONS. THE 4KM WRF-GFS INDICATES 45-50KT 10M WIND ALONG THE COAST
18Z SUN. 2) QPF. THIS SYSTEM HAS SOME TROPICAL CONNECTION WITH IT.
THE LATEST AMSU PASS SHOWED A PLUME OF 1.1 TO 1.4 INCH PRECIPITABLE
WATER ALONG 35N. BELIEVE THE NAM QPF VALUES ARE MORE REPRESENTATIVE
WITH THIS SYSTEM. AFTER MAJOR COORDINATION WITH THE RFC...HAVE
MODIFIED THE QPF GRIDS TO BETTER REFLECT LATEST GUIDANCE. THE COAST
AND COAST RANGE SHOULD SEE THE PEAK PRECIP PERIOD 18Z SUN TO 00Z MON.
6-HOUR AMOUNTS OF 1 TO 1.5 INCHES IN THE COAST RANGE NOT OUT OF THE
QUESTION...ESPECIALLY WITH 50-60 KT S-SW 850 MB. BELIEVE THE SE-S 850
MB FOR THE CASCADES SUN AFTERNOON WILL INHIBIT MAJOR QPF
AMOUNTS...BUT THE 850 FLOW TURNS SWLY AFTER 00Z. THIS LEADS TO 3)
CASCADE SNOW. SNOW LEVELS SUN MORNING WILL BE ABOVE THE PASSES...THEN
COME DOWN TO JUST BELOW PASSES AFTER 00Z MON. FORECAST QPF AND
1000-500 THICKNESS VALUES 00Z-12Z MON WOULD SUGGEST HIGH-END ADVISORY
AMOUNTS ABOVE 3500 FEET OR SO. THE BULK OF THE PRECIP LOOKS TO BE
DONE BY 12Z MON. FINALLY 4) FLOODING POTENTIAL. A CURSORY GLANCE AT
THE LATEST RFC QPF AND THE FAST-MOVING NATURE OF THE SYSTEM WOULD
SEEM TO SAY THAT FLOODING WILL NOT BE AN ISSUE. WILL LOOK AT THIS
CLOSER FOR THE AFTERNOON.

THINGS START TO SETTLE DOWN MONDAY...BUT FAIRLY STRONG 850 MB
OROGRAPHIC WLY FLOW INTO THE CASCADES MON MORNING WILL MAINTAIN
DECENT SNOW ACCUMULATIONS. THE FLOW WEAKENS CONSIDERABLY MON
AFTERNOON...FOLLOWED BY A RETURN TO AN E-SE LOW-LEVEL COMPONENT MON
NIGHT. THE NEXT SYSTEM ROLLS IN LATE MON NIGHT AND TUE. WEISHAAR

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...THE LAST IN A
SERIES OF STRONG WET SYSTEMS FUELED BY A STRONG JET STREAM WILL MOVE
THROUGH THE AREA TUESDAY.  GIVEN THIS WILL BE THE FOURTH WARM AND
WET SYSTEM TO IMPACT THE AREA IN A LITTLE OVER A WEEK...FLOODING IS
AND WILL BE A CONCERN GOING INTO NEXT WEEK. THIS SYSTEM HAS A BIT
MORE IN THE WAY OF STRONG OROGRAPHIC FLOW...SO EVEN HIGHER RAIN
AMOUNTS ARE POSSIBLE WITH THIS SYSTEM. ZONAL FLOW WILL CONTINUE TO
USHER SYSTEMS INTO THE AREA...THOUGH THE WET AND ORGANIZED SYSTEMS
ARE EXPECTED TO END AS A LOT OF THE JET ENERGY GETS DIRECTED TO OUR
SOUTH. LATE NEXT WEEK THE JET BEGINS TO MOVE NORTHWARD WITH
INCREASED CHANCES FOR PRECIPITATION. KMD/WOLFE

&&

.HYDROLOGY...IT STILL LOOKS LIKE STORM-TOTAL RAINFALL POTENTIAL OF 2
TO 3 INCHES FOR THE COAST RANGE LATE TONIGHT THROUGH MON SUN NIGHT.
THE SUN SYSTEM MOVES THROUGH FAST ENOUGH AND SNOW LEVELS DO NOT GET
EXTREMELY HIGH SO FLOODING DOES NOT LOOK LIKELY. BUT...SOME OF THE
FASTER-RESPONDING COASTAL RIVERS COULD GET CLOSE. WILL NEED TO KEEP A
DILIGENT EYE ON THE RIVERS EARLY NEXT WEEK. THE MON NIGHT AND TUE
SYSTEM LOOKS TO BE FOCUSED MORE ON SW OREGON AND NRN CALIFORNIA...BUT
ANY SHIFT NORTHWARD COULD HAVE SIGNIFICANT IMPACTS ON OUR RIVERS. SEE
THE LATEST ESFPQR FOR UPDATES.

&&

.AVIATION...CIGS LOWER END OF VFR THIS MORNING WITH LOCAL MVFR
FROM RAIN AND THE CURRENT FRONT. VFR CONDITIONS WILL RETURN LATER
THIS AFTERNOON BEHIND THE FRONT. THE NEXT STRONG FRONT FOR SUNDAY
WILL BRING SOME MVFR TO THE COAST AGAIN AND POSSIBLY EVEN INLAND.

KPDX AND APPROACHES...BRIEF MVFR CIGS ARE POSSIBLE BETWEEN 14Z
AND 20Z THIS MORNING...OTHERWISE VFR CONDITIONS WILL PREVAIL. PT
&&

.MARINE...MODELS SAY SMALL CRAFT WINDS WILL FROM THIS MORNING WILL
LINGERING THROUGH THE AFTERNOON AND POSSIBLY INTO THE EVENING...
WITH THE OUTER WATERS DECREASING FIRST AND THE LOW LEVEL JET NEAR
SHORE LINGERING THE LONGEST. THEN WINDS BEGIN TO INCREASE
OVERNIGHT WITH SMALL CRAFT WINDS REAPPEARING THIS EVENING... GALE
FORCE WINDS AFTER MIDNIGHT...AND STORM FORCE WINDS SUNDAY AND
SUNDAY EVENING. SPEEDS COULD BE SIMILAR TO THE MARCH 2ND STORM DUE
TO 80 TO 90 KT AT 850 MB. HAVE GONE SUSTAINED IN THE MID 40S WITH
GUSTS NEAR 60 KT. A SECONDARY SURGE OF STRONG WINDS IS LIKELY LATER
ESPECIALLY NORTHERN WATERS SUNDAY NIGHT AND MONDAY AS THE UPPER
LOW AND BENT BACK OCCLUSION MOVE BY. ANOTHER PERIOD OF GALE FORCE
WINDS LATE MONDAY NIGHT AND TUESDAY MORNING WITH THE NEXT FRONT.

SEAS HAVE DECREASED A LITTLE THIS MORNING BUT WAVE MODELS FORECAST
LOW TO MID TEENS THIS AFTERNOON AND TONIGHT. SEAS SHOULD THEN AT
LEAST REACH 20 TO 25 FT SUNDAY WITH THE STORM FORCE WINDS AND WILL
NEED TO BE CAREFUL THAT THEY COULD REACH 25 TO 30 FT AS MODELS
TYPICALLY UNDERFORECAST IN THIS SITUATION. SEAS MAY REMAIN ABOVE
20 FT THROUGH MONDAY WITH THE SECONDARY WIND SURGE...AND POSSIBLY
REACH 20 FT WITH THE TUESDAY MORNING FRONT AGAIN. VERY ACTIVE
PERIOD RIGHT NOW. PT
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WATCH FROM LATE TONIGHT THROUGH SUNDAY EVENING FOR
     CENTRAL OREGON COAST-NORTH OREGON COAST.

WA...HIGH WIND WATCH FROM LATE TONIGHT THROUGH SUNDAY EVENING FOR
     SOUTH WASHINGTON COAST.

PZ...SMALL CRAFT ADVISORY FOR WINDS UNTIL 10 PM PST THIS EVENING FOR
     COASTAL WATERS FROM CAPE SHOALWATER WA TO FLORENCE OR OUT 60 NM.

     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 10 PM PST THIS
     EVENING FOR COASTAL OUT TO 60 NM.

     GALE WARNING FROM 10 PM PST THIS EVENING TO 5 AM PDT SUNDAY FOR
     COASTAL WATERS FROM CAPE SHOALWATER WA TO FLORENCE OR
     OUT 60 NM.

     STORM WATCH FROM LATE TONIGHT THROUGH SUNDAY EVENING FOR
     COASTAL WATERS FROM CAPE SHOALWATER WA TO FLORENCE OR OUT 60 NM.

     SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL 7 AM PDT
     SUNDAY.

&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Mar 12, 4:02 AM PST, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
402 AM PST SAT MAR 12 2011

ORZ001-002-WAZ021-131515-
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
402 AM PST SAT MAR 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HIGH WINDS ARE POSSIBLE SUNDAY THROUGH SUNDAY NIGHT. SEE
PDXNPWPQR FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

PZZ250-255-270-275-131515-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
402 AM PST SAT MAR 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A STORM WATCH REMAINS IN EFFECT. SEE PDXMWWPQR FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

OCCASIONAL GALES ARE POSSIBLE. SEE PDXCWFPQR FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

ORZ003>014-WAZ019-020-022-023-039-040-131515-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
402 AM PST SAT MAR 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

The office that day

Everything else NWS Portland, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 1:25 PM PSTHigh Wind WatchPQR14 hr
Mar 12, 1:25 PM PSTHigh Wind WarningPQR39 hr

Nearby

Gale Warnings in Oregon, 2011Every gale warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.